Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Gaylord, MI

July 31, 2002Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2002, 12:57 AM EDT for Roscommon County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 12:57 AM EDT (04:57 UTC)
Expired
Jul 31, 2002, 1:45 AM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Roscommon County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KAPX 310457
SVRAPN
MIC143-310545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1257 AM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHEAST LOWER MICHIGAN

* UNTIL 145 AM EDT

* AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ROSCOMMON COUNTY
  AIRPORT...OR ABOUT 7 MILES NORTHEAST OF PRUDENVILLE...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ST. HELEN AROUND 110 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4420 8439 4433 8470 4449 8461 4442 8438

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:05 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 30, 10:05 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EDT TUE JUL 30 2002

THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE
ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH
SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP
STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER
DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY
20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP
TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING
WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN
WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS
SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS...
RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL.

MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE
ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS
ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI
OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR
ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN
THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS.

GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Jul 30, 9:50 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-311200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUL 30 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN
AND NORTHERN LOWER MICHIGAN OVERNIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER
  MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND...
  TO GAYLORD...TO HOUGHTON LAKE.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

* HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ROWLEY
Local storm report, Jul 30, 11:39 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1139 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    FRANKFORT                 MI   WIND DAMAGE
07/30/02   BENZIE                         TREES DOWN IN FRANKFORT
                                          AND HONOR

1135 PM    MANISTEE                  MI   WIND DAMAGE
07/30/02   MANISTEE                       TREES DOWN
Local storm report, Jul 31, 12:36 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD, MI
1236 AM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    TRAVERSE CITY             MI   WIND DAMAGE
07/31/02   GRAND TRAVERSE                 NUMEROUS TREES DOWN IN
                                          TRAVERSE CITY REPORTED BY
                                          LAW ENFORCEMENT

1144 PM    TRAVERSE CITY             MI   TSTORM WIND
07/30/02   GRAND TRAVERSE                 REPORTED BY LOCAL MEDIA

1225 AM    KALKASKA                  MI   WIND DAMAGE
07/31/02   KALKASKA                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

1219 AM    8 E BUCKLEY               MI   WIND DAMAGE
07/31/02   WEXFORD                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jul 31, 12:57 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD, MI
1257 AM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    GRAYLING                  MI   WIND DAMAGE
07/31/02   CRAWFORD                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:24 PM EDTSpecial Marine WarningAPX51 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:17 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee28 min
Jul 30, 11:35 PM EDTSevere Thunderstorm WarningAPXLeelanau25 min
Jul 30, 11:43 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse47 min
Jul 30, 11:47 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee, Wexford43 min
Jul 31, 12:01 AM EDTSevere Thunderstorm WarningAPXKalkaska44 min
Jul 31, 12:32 AM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse58 min
Jul 31, 12:41 AM EDTSevere Thunderstorm WarningAPXKalkaska49 min
Jul 31, 1:10 AM EDTSevere Thunderstorm WarningAPXOgemaw50 min
Jul 31, 1:13 AM EDTSevere Thunderstorm WarningAPXOscoda32 min
Jul 31, 1:37 AM EDTSpecial Marine WarningAPX83 min
Jul 31, 1:37 AM EDTSpecial Marine WarningAPX83 min
Jul 31, 3:32 PM EDTSpecial Marine WarningAPX58 min
Jul 31, 5:19 PM EDTSpecial Marine WarningAPX101 min
Jul 31, 5:19 PM EDTSpecial Marine WarningAPX101 min
Jul 31, 5:36 PM EDTSevere Thunderstorm WarningAPXMackinac84 min
Jul 31, 6:50 PM EDTSpecial Marine WarningAPX85 min
Jul 31, 7:04 PM EDTSpecial Marine WarningAPX86 min
Jul 31, 7:04 PM EDTSpecial Marine WarningAPX86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.